Prescription stimulants used to treat conditions such as attention-deficit hyperactivity disorder have gained a reputation as “study drugs.” Students may abuse medications such as Vyvance, Adderall and Ritalin even if they have a legitimate need for these drugs.
These are the possible dangers to consider if you or your student takes prescription stimulants for ADHD.
Physical side effects
You may experience side effects even with a prescription. Usually, doctors start with a low dose and increase as needed to reduce these symptoms, which may include mood changes, irritability, headaches, restlessness, anxiety, heart arrhythmia, hypertension, loss of appetite and sleep disturbances. Talk to your doctor if you have these issues when taking this type of medication.
Prescription stimulants can cause life-threatening issues such as seizures, strokes and heart attacks when taken incorrectly. The risk of these dangers increases if you combine drugs like Ritalin with over-the-counter cold medications, alcohol, or other prescription or street drugs.
If you take prescription stimulants for a long time, physical dependency can result. That means if you try to discontinue the medication, you could experience cravings, depression, fatigue, and other physical and psychological issues.
Students who have prescriptions for drugs such as Adderall may share these drugs with friends or sell them to other students. These actions can result in serious criminal charges, including fines, expulsion and even jail time for a conviction.
Understanding the potential health issues surrounding these prescription drugs can help you or your child take them safely when you have ADHD or a related diagnosis.